Alabama, 2014

Lightning Strike in Alabama, October 10, 2014

October 10, 2014 · NWS BMX · 1 event in 1 county or zone

A cluster of thunderstorms developed over northwest Alabama during the late afternoon and produced frequent lightning and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cluster of thunderstorms developed over northwest Alabama during the late afternoon and produced frequent lightning and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 10, 1:04 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Oct 10, 1:04 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT FRI OCT 10 2014

.SYNOPSIS...

A QUASI-STATIONARY FRONT MEANDERS NEAR THE ALABAMA AND TENNESSEE
STATE LINE THROUGH THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL
DEVELOP NEAR THIS FRONT EACH DAY. THERE WILL BE A GOOD GRADIENT
BETWEEN HIGH RAIN CHANCES NORTH AND LESSER RAIN CHANCES SOUTH EACH
PERIOD. A FEW STRONG STORMS WILL SOME WIND GUSTS AND HAIL ARE
POSSIBLE WITH ANY OF THE STORMS THAT FORM THIS WEEKEND.

A SHARP UPPER TROUGH SWINGS WEST TO EAST OVER THE MID CONUS MONDAY.
THIS WILL PUSH A COLD FRONT THROUGH CENTRAL ALABAMA MONDAY NIGHT.
THIS FRONT WILL PROVIDE HIGH SHOWER AND THUNDERSTORM CHANCES MONDAY
NIGHT INTO EARLY TUESDAY.

A TRANSITION TO ZONAL FLOW ALOFT AND SURFACE HIGH PRESSURE WILL
KEEP THINGS DRY TUESDAY NIGHT THROUGH FRIDAY NIGHT. ANOTHER COLD
FRONT APPROACHES NEAR THE WEEKEND...BUT EXTENDED RANGE MODELS HAVE
A LARGE SPREAD IN FRONTAL TIMING AND AVAILABLE MOISTURE.

75

&&

.DISCUSSION...

A QUASI-STATIONARY FRONT REMAINS NORTH OF CENTRAL ALABAMA THROUGH THE
WEEKEND. THIS FRONT WILL MEANDER NORTH AND SOUTH AS UPPER LEVEL
DISTURBANCES TRAVERSE THE REGION WEST TO EAST. THIS WILL CONTINUE
THE RATHER SHARP GRADIENT NORTH TO SOUTH OF RAIN CHANCES. BULK SHEAR
AND INSTABILITY ARE HIGH ENOUGH THAT STRONG STORMS MAY DEVELOP EACH
DAY WITH GUSTY WINDS AND SMALL HAIL BEING POSSIBLE. INTO MONDAY...
A LARGE SCALE TROUGH TAKES SHAPE OVER THE PLAINS...AND OUR QUASI-
STATIONARY FRONT MOVES NORTHWARD. THEREFORE...THE SENSIBLE WEATHER
TODAY THROUGH MONDAY WILL BE VERY SIMILAR...HIGHER RAIN CHANCES
NORTH...LOW CLOUDS/PATCHY FOG IN THE MORNING FROM SOUTHERLY FLOW...
HIGHS 79 TO 89 AND LOWS 60 TO 70.

A STRONG COLD FRONT MOVES THROUGH THE STATE MONDAY NIGHT. THIS
SYSTEM HAS QUITE A BIT MORE DYNAMICS THAN THE PREVIOUS FEW SYSTEMS.
LOOKING AT THE GFS/ECMWF MODEL TRENDS OVER THE PAST SEVERAL DAYS...
THERE HAVE BEEN TWO DISTINCT ISSUES. ONE WAS TIMING AND ONE WAS THE
TROUGH STRENGTH AND ORIENTATION. THE ECMWF HAS BEEN UP TO 24 HOURS
SLOWER THAN THE GFS...BUT THE LATEST RUNS ARE INCREASING THE TIMING
CLOSER TO THE GFS. WILL LEAN TOWARD A MORE PROGRESSIVE SOLUTION AND
GFS SOLUTION AT THIS TIME. THEREFORE...IT APPEARS THE BEST CHANCE
OF SHOWERS AND THUNDERSTORMS COMES APPROXIMATELY 6 PM MONDAY
EVENING UNTIL 6 AM TUESDAY MORNING.

THE STRENGTH AND ORIENTATION OF THE TROUGH WILL HAVE AN EFFECT ON
THE SEVERITY OF THE THUNDERSTORMS THAT DEVELOP. THE GFS AND ITS
ENSEMBLE HAVE A RATHER DEEP TROUGH THAT PUSHES TO THE GULF OF
MEXICO...BUT THE ECMWF IS EVEN DEEPER AND ENDS UP CLOSING OFF THE
MAIN LOW OVER THE MID MISSISSIPPI VALLEY. ADDITIONALLY...THE
NEUTRAL TILT OF THE ECMWF TROUGH AXIS WOULD LEND ITSELF MORE TO
LESSER SPEED AND DIRECTIONAL SHEAR THAN ITS GFS COUNTERPART. THE
GFS ACTUALLY HAS A FAVORABLE WIND PROFILE FOR A FEW TORNADOES...
ESPECIALLY IF ANY ACTIVITY CAN DEVELOP AHEAD OF THE ORGANIZED LINE.

AT THIS TIME...WILL TAKE A SLIGHT LEAN TOWARD THE GFS. DUE TOT HE
BETTER SPEED AND DIRECTIONAL SHEAR...ILL ADD MENTION OF A TORNADO
INTO THE HAZARDOUS WEATHER OUTLOOK THIS AFTERNOON. THE MAIN MODE
APPEARS TO BE A QLCS...SO THE TORNADO THREAT IS CERTAINLY SECONDARY
BUT REAL. SO THE MAIN THING TO MONITOR THE NEXT FEW DAYS WILL BE
HOW THE WIND PROFILES CHANGE AS WE APPROACH THE POTENTIAL EVENT.
STAY TUNED.

LEANED TOWARD A ZONAL FLOW PATTERN AND MUCH COOL AND DRIER
CONDITIONS TUESDAY NIGHT AND BEYOND.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

CONDITIONS HAVE BEEN IMPROVING RAPIDLY THE TAF SITES WITH MOSTLY
VFR CONDITIONS AT THE CURRENT TIME. SCATTERED SHOWERS ARE
DEVELOPING ACROSS WEST AL AND EAST MS. EXPECT THESE SHOWERS AND
POTENTIALLY A THUNDERSTORMS WILL EFFECT KTCL...KBHM AND KEET
THROUGHOUT THE AFTERNOON. FOR NOW...HAVE ONLY MENTION VCTS AT
KTCL BUT WILL MAKE AMENDMENTS AS NECESSARY. A STATIONARY BOUNDARY
REMAINS TO THE NORTH OVERNIGHT WITH PLENTY OF MOISTURE ACROSS
CENTRAL ALABAMA AND LOW LEVEL ISENTROPIC ASCENT EXPECTED OVERNIGHT.
THEREFORE...EXPECT CONDITIONS TONIGHT WILL BE SIMILAR TO LAST
NIGHT WITH IFR TO LIFR CONDITIONS AFTER 09-10Z. CONDITIONS SHOULD
BEGIN TO IMPROVE AROUND 15Z.

NOTE...THE NATIONAL WEATHER SERVICE WILL CONTINUE ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA THROUGH AT LEAST THE 23RD OF OCTOBER.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  81  63  81  62 /  50  50  50  30  30
ANNISTON    68  83  66  83  64 /  30  40  30  30  20
BIRMINGHAM  70  84  66  83  67 /  40  50  40  30  30
TUSCALOOSA  69  85  66  84  65 /  50  40  40  20  30
CALERA      68  84  67  85  66 /  40  40  40  20  20
AUBURN      69  85  69  85  66 /  10  20  20  20  10
MONTGOMERY  68  88  67  88  66 /  20  20  20  20  20
TROY        64  87  63  86  65 /  10  10  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Oct 10, 11:52 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT FRI OCT 10 2014

ALZ011>015-017>050-111800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1252 PM CDT FRI OCT 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
CENTRAL ALABAMA ALONG AND AHEAD OF A COLD FRONT FROM AROUND 6 PM
MONDAY NIGHT ACROSS THE WEST UNTIL 6 AM TUESDAY MORNING ACROSS
THE EAST. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF
60 MPH OR GREATER WITH A SLIGHTLY LOWER THREAT FOR ISOLATED
TORNADOES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED FROM MONDAY NIGHT AND TUESDAY MORNING.

In the hours before

Special weather statement, Oct 10, 3:38 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT FRI OCT 10 2014

ALZ025-034-102230-
BIBB AL-SHELBY AL-
438 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY AND
NORTHEASTERN BIBB COUNTIES UNTIL 530 PM CDT...

AT 439 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WEST BLOCTON...OR 9 MILES NORTH OF CENTREVILLE...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTEVALLO...
  ASHBY...
  BRIERFIELD IRONWORKS PARK...
  UNIVERSITY OF MONTEVALLO...
  WILTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3316 8720 3323 8687 3307 8685 3307 8688
      3301 8687 3303 8720
TIME...MOT...LOC 2139Z 266DEG 13KT 3310 8712

19
Special weather statement, Oct 10, 4:15 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT FRI OCT 10 2014

ALZ011>015-102315-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
515 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...EASTERN
MARION...SOUTHERN LAMAR AND FAYETTE COUNTIES UNTIL 615 PM CDT...

AT 511 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF HALEYVILLE
TO 6 MILES SOUTHWEST OF MILLPORT...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LYNN...
  FAYETTE...
  CARBON HILL...
  ARLEY...
  JASPER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3354 8828 3426 8773 3427 8710 3400 8711
      3398 8714 3390 8708 3388 8702 3354 8732
      3358 8732 3360 8737 3361 8763 3357 8767
      3352 8767
TIME...MOT...LOC 2215Z 268DEG 27KT 3415 8754 3350 8812

GRANTHAM

The radar

The Birmingham radar (KBMX), 91 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Walker

When
October 10, 5:18 PM CST
Where
Walker County, 5.16 mi E of Marigold
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.913, -87.180

One person transported to local hospital after being struck by lightning. Injuries unknown.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545811.